Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 175, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2002, 8:57 PM CDT for Adams County, Taylor County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 8:57 PM CDT (01:57 UTC)
- Expired
- Aug 12, 2002, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 9:25 PM CDT | Thunderstorm Wind 56 E | Lenox, IA | |
| Aug 12, 9:30 PM CDT | Thunderstorm Wind 52 E | Corning, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
477 WUUS53 KDMX 130157 SVRDSM IAC003-173-130230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 858 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST IOWA TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 930 PM CDT * AT 855 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF CARBON TO 4 MILES NORTH OF NEW MARKET...OR FROM 52 MILES EAST OF COUNCIL BLUFFS TO 59 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR CORNING AROUND 915 PM... NEAR BEDFORD AROUND 920 PM... NEAR SHARPSBURG AROUND 925 PM AND NEAR LENOX AROUND 930 PM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4117 9495 4073 9500 4061 9451 4113 9448 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM CDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 12, 2:00 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT MON AUG 12 2002 AFD COMPOSED EARLY. THERE MAY BE LAST MINUTE CHANGES TO FORECAST THINKING. CDFNT FM SRN MN SW INTO EARN NE AT 18Z. SE SFC WINDS OVER WRN IA INCREASED EARLY THIS AFTERNOON AND VSBY SATELLITE PICS SHOWING MID/HI CLOUDS THINNING ATTM. TEMPS RECOVERED INTO THE LOWER 80S EARLY THIS AFTERNOON. THINKING ATTM IS THAT AMS SHUD DESTABILIZE ENOUGH TO SUPPORT TSTMS WHICH SHOULD INCREASE IN COVERAGE OVER WRN IA AND THEN SPREAD ACRS FA THIS EVENING. SE SFC FLOW AHEAD OF FRONT INTO FRONTAL BOUNDARY AIDING IN AREA OF STRONG MOISTURE FLUX CNVG NEAR BOUNDARY. THIS SHOULD BE THE MOST LIKELY AREA OF DEVELOPMENT THIS AFTERNOON. WILL GO WITH HI POPS TONIGHT. CDFNT SE OF IA BY 12Z TUESDAY. AVN PRINTS SOME PCPN OVER SRN FA TUESDAY DUE TO S/WV ROTATING THROUGH THE TROF CREATING SOME PCPN NORTH OF THE BOUNDARY. ETA LESS AGGRESSIVE WITH THIS FEATURE. WILL KEEP CURRENT FCST OF MORNING POPS SRN FA FOR NOW DUE TO THIS. DRY WX REST OF SHORT TERM FORECAST AND LESS HUMID. NEW GUIDANCE IN LINE WITH CURRENT TEMP GRIDS AND ONLY MADE MINOR ADJUSTMENTS. 12Z AVN DIFFERENT THAN 00Z MRF WITH RESPECT TO FROPA FRIDAY NIGHT. 12Z AVN DRIVES FRONT THROUGH FA FRIDAY NIGHT WHILE OLD MRF KEEPS BOUNDARY N. IN EITHER CASE...EXPECT BOUNDARY NEAR IA THIS WEEKEND GIVEN WSW FLOW ALOFT AND IA NEAR SRN EDGE OF WESTERLIES. WILL TIME PCPN BASED ON 12Z AVN AND KEEP CHANCES IN DAY 6 AND 7 BASED ON ABOVE. NEAR OR SLIGHTLY BLO NORMAL TEMPS. .DSM...NONE JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:24 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 51 min |
| Aug 12, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 21 min |
| Aug 12, 11:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.